A 75 year-old female participant with a history of Type II diabetes (uncomplicated), depressive psychosis, and dementia with behavioral disturbance experienced a syncope episode while at the PACE Center. At the time, the following was her current medication regimen:
Insulin aspart 100 units/ml three times daily
Metformin 500mg daily
Pantoprazole 20mg daily
Mirtazapine 15mg daily
Lisinopril 5mg daily
Risperidone 0.5mg twice daily, PRN
The prescriber contacted the CareKinesis clinical pharmacist because after receiving a dose of risperidone, the participant’s QTc was elevated to 485. The participant had previously been taking risperidone scheduled doses as a psychotropic for her diagnosis of dementia with behavioral disturbance. However, after experiencing prior syncope episodes the risperidone dosing was changed to as needed (PRN).
The prescriber expressed that the participant’s family requested that the psychotropic be available PRN for when her behaviors are severe, and inquired with the clinical pharmacist if aripiprazole (Abilify®) 2mg daily PRN would be an appropriate alternative agent to the risperidone.
After determining the nature of the participant’s behavioral symptoms – agitation and combativeness (without psychosis) – the clinical pharmacist recommended that aripiprazole be a scheduled dose rather than PRN. Due to aripiprazole’s long half-life and time to reach steady-state, therapeutic efficacy will not be immediate with as-needed dosing; therefore, as-needed dosing would not be beneficial for acute agitation and combativeness.
Of the available alternative agents, aripiprazole is the better choice for agitation when considering QT prolongation. Since low doses have been shown to be less effective for psychosis, agitation, and global improvement, the physician would likely need to monitor the participant, and consider slowly titrating up to 10mg daily for desired improvement.
The clinical pharmacist also recommended that the physician consider initiation of lorazepam 0.5mg every 6 hours as needed for agitation, but to be cognizant of increased sedation, especially because of the participant’s already high aggregate sedative burden score (a 7 which would be increased to 10 with the initiation of lorazepam). If clinically appropriate, the physician might also be able to taper and discontinue the aripiprazole, since long-term antipsychotic therapy is not recommended for dementia-associated behavioral disturbances unless other nonpharmacological options have failed and the participant is a threat to self or others. It is important to note that there is an increased risk of CVA/stroke and mortality in dementia.